Case Presentation: A 53-year-old female with a history of triple negative left breast mammary carcinoma post neoadjuvant carboplatin and taxol initially followed by dose- dense Adriamycin/Cytoxan was found to have leptomeningeal disease (LMD). She came to the hospital for planned systemic methotrexate. (MTX) The patient refused to get intrathecal MTX which was considered initially given LMD in the setting of disease improvement in the chest. After she received her first dose of high-dose methotrexate, her course was complicated by severe altered mental status, headaches, and slurred speech. Brain imaging revealed no acute changes. She was hemodynamically stable. Repeat labs showed a sudden-onset drastic drop in sodium 136 to 117 mmol/L. Initially was treated with sodium bicarbonate in half normal saline to help with MTX solubility and excretion. She was given a 3% hypertonic saline bolus. With no improvement, she was started on a 3% hypertonic drip. EKG showed a left bundle branch block with left axis deviation and first-degree block. Sodium slowly improved to 135 mmol/L over the next 48 hours and the patient’s mental status returned to baseline.
Discussion: Of all breast cancers, approximately 10-20% are triple-negative breast cancers. They are more frequently diagnosed in women < 50 years of age and carry a poorer prognosis in comparison to other subtypes (1). Patients with triple-negative breast cancer and LMD, such as ours, have a median survival of 2.5 months (2). Low-dose MTX can cause nausea, emesis, oral ulcers, and decreased appetite. High-dose MTX (intravenous administrations > 500 mg/mg^2), can cause acute kidney injury (AKI) (2-12% of patients), emesis (10-30% of patients), transient liver toxicity, and pulmonary toxicity (3). AKI can decrease the renal clearance of MTX, increasing concentrations to toxic levels, and ultimately result in further adverse effects including myelosuppression, liver injury, mucositis, and even multiorgan failure (4). Though leptomeningeal carcinomatosis and paraneoplastic syndrome of inappropriate antidiuretic hormone secretion (SIADH) have previously been linked (5), our patient experienced significant hyponatremia only after administration of MTX Other causes of this patient’s hypotonic euvolemic hyponatremia were ruled out including hyperglycemia, hypothyroidism, and glucocorticoid deficiency. Additionally, no concurrent medications likely contributed to the hyponatremia, and it is unlikely that her parenteral intravenous fluids would result in hyponatremia to this degree. Urine studies were consistent with SIADH, thus it is probable that her hyponatremia was MTX-induced via an increase in arginine vasopressin secretion, resulting in increased water retention and ultimately hyponatremia (6).
Conclusions: Though MTX-induced hyponatremia is a less common side effect, our case highlights the importance of keeping hyponatremia on one’s differential as an adverse outcome when treating patients with high dose MTX, as early detection and treatment can lead to better clinical outcomes.